Fentanyl skin (‘transdermal’) patches are used to relieve severe, long-lasting, pain. They must be used according to the instructions. Always read the leaflet that came with the patch (also available on the MHRA website), so you know about safe use and possible side effects.

A patch may cause serious harm if it accidentally touches or sticks to somebody else’s skin or if a child puts it in their mouth

It is very important to:

  • Follow the instructions for use – Read the instructions closely every time you use a patch (see instructions on the patch, on the box, and in the leaflet that accompanies your medicine). Never divide or cut the patch. Wash hands after application
  • Ensure the patch is stuck on securely – Choose the application site carefully and make sure that the patch is stuck, especially around the edges, by pressing it for 30 seconds
  • Avoid heating patches – Make sure the patch doesn’t heat up (for example, with a hot-water bottle or a long hot bath); heat can cause a dangerous amount of medicine to come out of the patch
  • Remove and fold old patches – Always remove and dispose of old patches before adding a new one. Fold the patch in half as soon it is removed so that the sticky side sticks firmly to itself and put back in the original sachet
  • Dispose of safely – Keep patches out of sight and out of reach of children. Dispose of old patches as instructed by your pharmacist
  • If a patch transfers to another person, remove it and get medical help immediately (dial 999 and ask for an ambulance)
  • If a patch is swallowed, get medical help immediately (dial 999 and ask for an ambulance)

Fentanyl skin (transdermal) patches contain a strong opioid painkiller called fentanyl. Patches are prescribed to help to relieve severe, long-lasting pain.

A few people every year are harmed through accidental exposure to patches not meant for them (for example, when another person’s patch accidentally stick to their skin or is swallowed). In some cases, the patches had become detached in bed and stuck to someone sleeping next to them. In others, children have retrieved the patches from the bin and swallowed them, causing a fatal overdose. Used (old) patches still contain active medicine and can cause these effects too.

In the most serious cases, accidental transfer of patches can result in a dangerous overdose. Signs of an overdose are:

  • Shallow breathing
  • Drowsiness
  • Extreme sedation.
  • Small ‘pin-prick’ pupils in the eyes.

If you are using a fentanyl patch and your breathing becomes shallow and weak, take the patch off and seek medical help immediately by dialling 999.

Fentanyl overdose or accidental exposure requires urgent medical attention.

Talk to your doctor, pharmacist, or healthcare professional if you have any concerns about your medicines or suspect you have had a side effect or an adverse reaction to a medicine.

You can also report any suspected side effects to any medicine or vaccine directly to the Yellow Card Scheme via the website (search for MHRA Yellow Card), Yellow Card App (search Apple App Store or Google Play Store for MHRA Yellow Card) or by calling 0800 731 6789 (freephone). By reporting side effects, you can improve the safety of medicines.